Skip to content

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
Includes Expert Content
sciatic nerve damage in dog post injection
avatar
An_220760 posted:
My dog had a teeth cleaning under anesthesia yesterday. Afterward his left leg was not functioning and flaccid. He is not eating or drinking or even moving. What are the options for treatment, if any? have read about prednisone.
Reply
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Drew Weigner, DVM, ABVP responded:
OK, I haven't treated a dog in decades, but you need a response to this question. I have seen mild nerve damage to a leg in cats from an intramuscular injection, which is what I'm hoping is the case with your dog. If so, this is usually a self-limiting problem, meaning it should improve without treatment. Prednisone, a steroid, decreases inflammation and can help in these cases but it's usually not necessary. My main concern is that he's not eating and is very lethargic. This also can occur the day after anesthesia (especially if he's still a little groggy) but resolves within 24 hours. If your dog's not back to normal by now, please call your veterinarian and let them know. They'll have a much better idea of what's going on than we will, since they treated him. Please let us know how he's doing.

Drew Weigner, DVM, ABVP
The Cat Doctor
Board Certified in Feline Practice
 
avatar
Rosenp replied to Drew Weigner, DVM, ABVP's response:
Thanks for your response. The next day he started eating & drinking & looked better. Now 48 hours later he has regained almost all function in the leg & seems good. He is walking around but not doing his usual level of activity. Hopefully that last bit of function will be regained. I wasn't prepared for this--I was more worried about the anesthesia. I will report back on how then leg is doing.
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Bonnie Beaver, BS, DVM, MS responded:
I just read your posting and the follow-up comments that have been made. Dr. Weigner's comments were certainly right on the money, so I am happy to hear that your dog is returning to normal. It will take a little while, if it is mild sciatic damage, for everything to get back to 100%, but there is a good chance that they will.

Certainly for owners, anesthesia is the biggest concern, but occasionally other things can go wrong too. I am glad to hear there has been an improvement.
 
avatar
Rosenp replied to Bonnie Beaver, BS, DVM, MS's response:
A week after the procedure he has regained all of his leg function & strength. He's back to normal & I am relieved. It was an upsetting experience to go through, but all is well.
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Bonnie Beaver, BS, DVM, MS replied to Rosenp's response:
Thanks for letting us know. I am very glad to hear that all is well again!!!
 
avatar
karenlau1 responded:
Hi,

I know this is an old post but my dog is having the same problems. both of her hind legs are not functioning well and her back half of her body is super sore and tense. She just went through a routine dental procedure with anesthesia. I went to the ER for this problem. Is your dog ok? Did he/she get better? I am just giving her the pain killers the vet prescribed.


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

Bernadine D. Cruz, DVM, is an associate veterinarian at Laguna Hills Animal Hospital, Laguna Hills, Calif. She specializes in companion animal medicin...More

Helpful Tips

Helping Hospice Patients Keep Their PetsExpert
Pets are an extremely important part of our lives. And this is especially true when we are at the end of our days. What could be more ... More
Was this Helpful?
34 of 46 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections